MAUDE Adverse Event Report: COVIDIEN (IRVINE) HAWKONE 7F; CATHETER, PERIPHERAL, ATHERECTOMY

COVIDIEN (IRVINE) HAWKONE 7F; CATHETER, PERIPHERAL, ATHERECTOMY
Catalog Number H1-LS
Medical Device Problem Code Use of Device Problem (1670)
Health Effect - Clinical Codes No Consequences Or Impact To Patient (2199); No Known Impact Or Consequence To Patient (2692)
Date of Event 06/22/2018
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The hawkone was not received for evaluation.No ancillary devices from the procedure were received.Three photographic images were received.Image analysis: the first image is a collage that includes two cine images, a section of the shelf carton label, and a surgical drape/towel with debris removed from the hawkone directional atherectomy system along with a 3-ml syringe.The cine images are of contrast flow through the targeted vessel anatomy (right superficial femoral artery).The image appears to show pre-treatment and the vessel which has little tortuosity and a moderately calcified fibrous lesion.It also shows post-treatment with a guidewire visibly running through the targeted vessel.There is a reduction in size of the moderately calcified fibrous lesion.The surgical drape has three rows of debris along with a 3-ml syringe.The debris appears to fibrous and includes some calcified debris.The second image is a cine distal of the prior two cine images.There is no guidewire in the image.The vessel shows a degree of tortuosity and a fibrous lesion with calcification.The image is most likely pre-treatment.The third image is a collage that includes two cine images, a section of the shelf carton label, and a surgical drape/towel with debris removed from the hawkone directional atherectomy system along with a 3-ml syringe.The shelf carton label carton label, and a surgical drape/towel with debris are identical to the first image collage.The cine images are different in the second collage.The cine images are of contrast flow through the targeted vessel.The cine image on the left side is pre-treatment and appears to be a duplicate of the second image.The cine image on the right side is post-treatment with a guidewire running through the targeted vessel if information is provided in the future, a supplemental report will be issued.
 
Event or Problem Description
The physician was attempting to use a hawkone directional atherectomy catheter to treat a moderately calcified fibrous lesion in the right proximal/distal superficial femoral artery.The vessel had little tortuosity.The lesion had resulted in 60% stenosis in the vessel.The device was prepped as per the ifu with no issues identified.While trying to turn off device and pack the nose cone the device jammed and would not close.The device would turn off but the cutter would not advance into the nosecone.The cutter was outside the housing in the cutting position when it stopped functioning inside the patient.Multiple attempts were made to pack device and advance cutter into nose cone.Eventually the thumb switch advanced forward but the blade/ packer did not move.It was reported a metal rod bowed up in front of thumb switch.No deformation was noted to the cutter.The device was safely removed and inspected.The device was no longer functional and switched devices to complete case.
 
Additional Manufacturer Narrative
The hawkone was returned for evaluation with no cutter driver connected.No ancillary devices were included.Visual inspection of the device was completed.The thumb switch was retracted and the cutter was positioned within the cutter window.An unknown debris behind the cutter rim was noted.The material could be calcified debris from the lesion with traces of blue/green contrast or if the debris was from wiping the distal assembly after the device was removed from the patient.Biological debris was noted at the distal segment of the housing at the flush mouth of the distal assembly.Blue thread was noted sticking to the outside of the torque shaft, likely from a cloth used to wipe the device down post-procedure.The hypotube was protruding out from the slider cover and was bent upward and back down into the slider cover.Within the slider cover it was observed the hypotube and drive shaft were fractured apart.A tweezers from the lab was used to take pry out the distal end of the hypotube.The fracture face of both segments showed the characteristics of a ductile type fracture under microscope.The hypotube and drive shaft showed signs of twisting and exposure to excessive tensile forces.During functional testing, the thumb switch was advanced and the cutter did not change positions and remained nested within the cutter window.If information is provided in the future, a supplemental report will be issued.
 
Additional Manufacturer Narrative
If information is provided in the future, a supplemental report will be issued.

Brand Name
HAWKONE 7F
Common Device Name
CATHETER, PERIPHERAL, ATHERECTOMY
Manufacturer (Section D)
COVIDIEN (IRVINE)
9775 toledo way
irvine CA 92618
MDR Report Key7705908
Report Number2183870-2018-00387
Device Sequence Number1328880
Product Code MCW
UDI-Device Identifier00821684057926
UDI-Public00821684057926
Combination Product (Y/N)N
Initial Reporter StateVA
Initial Reporter CountryUS
PMA/510(K) Number
K141801
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,health
Initial Reporter Occupation Physician
Type of Report Initial,Followup,Followup
Report Date (Section B) 10/05/2018
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date11/08/2019
Device Catalogue NumberH1-LS
Device Lot NumberA372426
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer07/24/2018
Initial Date Received by Manufacturer 06/22/2018
Supplement Date Received by Manufacturer08/21/2018
08/08/2018
Initial Report FDA Received Date07/20/2018
Supplement Report FDA Received Date09/18/2018
10/05/2018
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age83 YR